Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 24, 2021Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 24, 2021, 5:32 AM CDT for Taylor County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 5:32 AM CDT (10:32 UTC)
Expired
Jun 24, 2021, 6:00 AM CDT
In force
28 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS83 KARX 241032
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
532 AM CDT Thu Jun 24 2021

WIZ017-029-241100-
Taylor-Clark-
532 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARK AND SOUTHERN
TAYLOR COUNTIES...

At 531 AM CDT, a strong thunderstorm was located 13 miles north of
Thorp, or 21 miles west of Medford, moving southeast at 50 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Medford, Colby, Owen, Stetsonville, Withee, Gilman, Curtiss, Lublin,
and Polley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4514 9009 4512 9010 4512 9020 4503 9020
      4503 9031 4485 9032 4503 9092 4529 9092
TIME...MOT...LOC 1031Z 295DEG 45KT 4515 9079 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:00 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 24, 3:00 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
300 AM CDT Thu Jun 24 2021

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Thu Jun 24 2021

Today features a rather complicated precipitation/storm forecast,
with many moving parts just waiting to throw a wrench into the
delicate forecast.

At 08Z, a vigorous MCS was plowing through eastern Nebraska and
western Iowa, with the attendant cirrus shield having spread well
northward across southern Minnesota and far western Wisconsin.
Meanwhile, lift ahead of a northern stream wave was generating
scattered elevated storms (some severe) over the Northland within
a corridor of 1000-1500 J/kg of MUCAPE and appreciable effective
bulk shear. These storms--initially rooted near the advancing
surface front, have started working ahead of the boundary but
still remain in a thermodynamically favorable atmosphere. The
temporal and spatial evolution of these storms is the first big
question, with perturbations emanating from the southern stream
MCS providing differential lift/subsidence within this airmass.
Did keep some higher PoPs with the main wave early this morning in
western/central WI as well as slight chance PoPs in northeast
Iowa as the edge of the MCS tracks through.

The aforementioned surface front slows/meanders over the forecast
area this afternoon and should serve as a focus for renewed
convective potential towards peak heating. Exactly where the
surface boundary sets up before we start seeing upstream height
rises is also a bit uncertain owing to the current influence of
convective cold pools helping to drive it south. CAM guidance,
despite exhibiting recent poor intra/inter-model variability,
seem to indicate a break in the precipitation threat from mid-
morning through early afternoon, though forecast soundings from
the RAP/HRRR show minimal inhibition. Thus, kept slight chance
PoPs for much of that time window, increasing in the later
afternoon along the front.

An additional southern stream MCS is forecast to track across
southern Iowa during the evening hours, effectively robbing the
northern convection of moisture transport. Deterministic plots all
show the best axis of moisture funneling into this MCS, where the
threat for heavy rain will be maximized. Nevertheless, storms in
our area may still form along the boundary around peak heating
within a highly unstable warm sector characterized by SBCAPE
values of 2500+ J/kg, but little in the way of effective shear.
This would result in hail being the main threat. Storm motions may
train along the boundary resulting in a short-lived and narrow
heavy rain threat before the southern MCS takes over.

In summary, look for periods of storms early this morning, a
potential break in the late morning/early afternoon, and then a
renewed threat for storm development along the surface front this
afternoon, decaying into the evening. Confidence is lower than
average and there is a good chance the forecast will deviate from
some portion of this thinking.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT Thu Jun 24 2021

A rather stagnant pattern sets up for the longer term forecast
with an upstream blocking pattern keeping a positively-tilted
upper level trough over the region well into next week. The end
result is slightly cooler temperatures and periods of lower
confidence shower/storms threats through the forecast period as
the near-surface baroclinic zone oscillates over the region.
Details in the exact timing of these storms will be tough to pin
down more than a day or two in advance given how each day's
storms will influence the next.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1050 PM CDT Wed Jun 23 2021

A challenging aviation forecast over the next 24 hours related to
convection potential, with many details not much clearer than
they were since last TAF issuance.

Moisture will continue to increase substantially the rest of
tonight on the nose of a low level jet. This will continue to fuel
ongoing convection poised to move east/southeast into western IA
early this morning, and to a lesser extent the other area of
convection over northern MN (which will eventually drop southeast
across northern WI). Looking like RST/LSE should sit in a dry area
between these two convective complexes, but questions arise as to
whether southern end of northern WI storms could brush the TAF
sites after daybreak. Low confidence in this occurring, so have
kept the morning dry for now.

Approaching cold front could then fuel redevelopment of showers
and storms in the afternoon, but hi-res models aren't in good
agreement on this. This should be the most likely timeframe of
convection given best forcing and instability, so have continued
to pinpoint mid afternoon into the evening with VCTS. But again,
confidence is rather low.

Southerly winds the rest of tonight will become southwesterly
towards daybreak, gusting 20 to 25 knots for much of the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Kurz
Hazardous weather outlook, Jun 24, 3:06 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
306 AM CDT Thu Jun 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-250815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
306 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible early this morning, mainly along and
north of I-94. A few storms may be severe with hail being the main
threat.

Thunderstorms are expected again this afternoon and evening.
Uncertainty does exist if the storms will be severe. The main
threats would be large hail and damaging winds. In addition,
heavy rain is possible if storms track over the same area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances of thunderstorms will continue from Friday into
Wednesday. At this time, it is too early to determine if organized
severe weather will occur.

.SPOTTER INFORMATION STATEMENT...

Any reports of hail, damaging winds, or heavy rain would be
appreciated tonight into Friday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 24, 5:05 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
505 AM CDT Thu Jun 24 2021

WIZ017-241030-
Taylor-
505 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...

At 504 AM CDT, a strong thunderstorm was located 9 miles north of
Cornell, or 12 miles south of Ladysmith, moving southeast at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Gilman, Lublin, Polley, Perkinstown, The Miller Dam Flowage,
Hannibal, Kathryn Lake and Donald.

LAT...LON 4527 9053 4503 9072 4510 9092 4535 9092
TIME...MOT...LOC 1004Z 296DEG 41KT 4530 9118

Skow
Special weather statement, Jun 24, 5:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
532 AM CDT Thu Jun 24 2021

WIZ017-029-241100-
Taylor-Clark-
532 AM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARK AND SOUTHERN
TAYLOR COUNTIES...

At 531 AM CDT, a strong thunderstorm was located 13 miles north of
Thorp, or 21 miles west of Medford, moving southeast at 50 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Medford, Colby, Owen, Stetsonville, Withee, Gilman, Curtiss, Lublin,
and Polley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4514 9009 4512 9010 4512 9020 4503 9020
      4503 9031 4485 9032 4503 9092 4529 9092
TIME...MOT...LOC 1031Z 295DEG 45KT 4515 9079

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:05 AM CDTSpecial Weather StatementARXTaylor25 min
Jun 24, 5:59 AM CDTSpecial Weather StatementARXTaylor31 min
Jun 24, 3:12 PM CDTSpecial Weather StatementARXTaylor93 min
Jun 24, 3:21 PM CDTSevere Thunderstorm WarningARXJackson39 min
Jun 24, 3:30 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau90 min
Jun 24, 4:46 PM CDTSevere Thunderstorm WarningARXClark47 min
Jun 24, 5:27 PM CDTAreal Flood AdvisoryARXClark3 hr
Jun 24, 6:09 PM CDTSpecial Weather StatementARXBuffalo, Jackson, Trempealeau51 min
Jun 24, 6:22 PM CDTSpecial Weather StatementARXAdams53 min
Jun 24, 6:46 PM CDTSpecial Weather StatementARXMonroe59 min
Jun 24, 6:57 PM CDTSpecial Weather StatementARXAdams, Jackson, Trempealeau63 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.